Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Raleigh, NC

February 22, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 22, 2012, 11:42 PM EST for 4 counties in North Carolina. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2012, 11:42 PM EST (04:42 UTC)
Expired
Feb 23, 2012, 12:30 AM EST
In force
48 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Davidson County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 11:50 PM ESTTSTM WND DMG2 N Forest Oaks, NCTREE DOWN AT ALAMANCE CHRUCH ROAD AND FOUST ROAD
Feb 23, 12:05 AM ESTTSTM WND DMG1 Sw Asheboro, NCTREE DOWN AT SUNSET AVENUE AND DIXON STREET
Feb 23, 12:10 AM ESTTSTM WND DMG1 Nne Ulah, NCTREE DOWN AT SOUTHMONT DRIVE AND VIRGIL HILL ROAD
Feb 23, 12:10 AM ESTTSTM WND DMG5 Ene Martha, NCTREE DOWN AT 3668 NC HIGHWAY 49
Feb 23, 12:15 AM ESTTSTM WND DMG1 Ssw Ramseur, NCTREE DOWN AT PLEASANT RIDGE CHURCH ROAD AND ROUNDLEAF ROAD
Feb 23, 12:15 AM ESTTSTM WND DMG2 E Ramseur, NCTREE DOWN AT LEE LAYNE ROAD AND FOUSHEE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS52 KRAH 230442
SVRRAH
NCC001-057-081-151-230545-
/O.NEW.KRAH.SV.W.0001.120223T0442Z-120223T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1142 PM EST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1245 AM EST

* AT 1142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
  ALTAMAHAW TO HIGH ROCK...OR ALONG A LINE EXTENDING FROM CAMP
  SPRINGS TO 11 MILES SOUTH OF LEXINGTON...MOVING EAST AT 20 MPH.
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT GARDEN...ALTAMAHAW...
  FOREST OAKS...DENTON...
  GIBSONVILLE...
  UNION RIDGE...
  NEW HOPE...GLEN RAVEN...
  RANDLEMAN...MARTHA...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 111 AND 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3625 7960 3625 7926 3590 7926 3584 7931
      3584 7954 3555 7955 3552 7957 3552 8019
      3558 8021 3561 8025
TIME...MOT...LOC 0443Z 270DEG 16KT 3626 7948 3566 8020

$$

23
3 follow-up statements
918 
WWUS52 KRAH 230455
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1155 PM EST WED FEB 22 2012

NCC001-057-081-151-230545-
/O.CON.KRAH.SV.W.0001.000000T0000Z-120223T0545Z/
ALAMANCE NC-DAVIDSON NC-GUILFORD NC-RANDOLPH NC-
1155 PM EST WED FEB 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR RANDOLPH...EASTERN GUILFORD...SOUTHEASTERN DAVIDSON AND ALAMANCE
COUNTIES...

AT 1154 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PLEASANT GROVE TO
MARTHA...OR ALONG A LINE EXTENDING FROM PROSPECT HILL TO 14 MILES
SOUTHWEST OF ASHEBORO...MOVING SOUTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLEASANT GROVE...NEW
HOPE...BURLINGTON...ALAMANCE...ASHEBORO...HAW RIVER...GRAHAM...
ULAH...LIBERTY...FRANKLINVILLE...SWEPSONVILLE...MEBANE...RAMSEUR...
STALEY...SNOW CAMP...SAXAPAHAW...SEAGROVE...SUTPHIN AND COLERIDGE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 122 AND 131.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3625 7960 3625 7926 3590 7926 3584 7931
      3584 7954 3555 7955 3552 7957 3552 8019
      3558 8021 3561 8025
TIME...MOT...LOC 0455Z 293DEG 35KT 3627 7926 3560 8001

$$

23
092 
WWUS52 KRAH 230516
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EST THU FEB 23 2012

NCC057-081-230526-
/O.CAN.KRAH.SV.W.0001.000000T0000Z-120223T0545Z/
DAVIDSON NC-GUILFORD NC-
1216 AM EST THU FEB 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GUILFORD AND
SOUTHEASTERN DAVIDSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 122 AND 131.

LAT...LON 3590 7926 3584 7931 3584 7954 3556 7955
      3552 7957 3552 8006 3581 8005 3591 7995
      3590 7955 3624 7954 3625 7926
TIME...MOT...LOC 0516Z 293DEG 35KT 3618 7903 3552 7978

$$

NCC001-151-230545-
/O.CON.KRAH.SV.W.0001.000000T0000Z-120223T0545Z/
ALAMANCE NC-RANDOLPH NC-
1216 AM EST THU FEB 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR RANDOLPH AND ALAMANCE COUNTIES...

AT 1212 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MEBANE TO
SEAGROVE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
PROSPECT HILL TO 12 MILES NORTH OF TROY...MOVING SOUTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... COLERIDGE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 140 AND 154.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3590 7926 3584 7931 3584 7954 3556 7955
      3552 7957 3552 8006 3581 8005 3591 7995
      3590 7955 3624 7954 3625 7926
TIME...MOT...LOC 0516Z 293DEG 35KT 3618 7903 3552 7978

$$

23
498 
WWUS52 KRAH 230530
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1230 AM EST THU FEB 23 2012

NCC001-151-230540-
/O.CAN.KRAH.SV.W.0001.000000T0000Z-120223T0545Z/
ALAMANCE NC-RANDOLPH NC-
1230 AM EST THU FEB 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND ALAMANCE COUNTIES
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT. 

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS .PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

LAT...LON 3590 7926 3584 7931 3584 7954 3556 7955
      3552 7957 3552 8006 3581 8005 3591 7995
      3590 7955 3624 7954 3625 7926
TIME...MOT...LOC 0530Z 293DEG 50KT 3612 7887 3547 7963

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:30 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 22, 9:30 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EST WED FEB 22 2012

.SYNOPSIS...

A WEAKENING COLD FRONT WILL APPROACH FROM THE NORTHWEST OVERNIGHT...
STALLING OVER THE PIEDMONT BY DAYBREAK. THE SOUTHWESTERLY FLOW WILL
RESUME ON THURSDAY AS ANOTHER COLD FRONT APPROACHES THE REGION
THURSDAY NIGHT. THIS FRONT WILL MOVE EAST THROUGH THE AREA EARLY
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 930 PM WEDNESDAY...

THE LATEST RADAR AND SATELLITE INFORMATION INDICATE THE LINE OF
SHOWERS AND THUNDERSTORMS MOVING QUICKLY ESE INTO THE MOUNTAINS OF
NC AND SW VA WAS IN A WEAKENING MODE. THE LATEST UPPER AIR AND
SURFACE DATA INDICATED THAT THE MODEL FORECASTS WERE TOO MOIST IN
THE BOUNDARY LAYER FORECASTS THAT WERE VALID AT 00Z/THIS EVENING.
INSTEAD OF MLCAPES IN THE 1000 J/KG RANGE IN AL/GA... THE ACTUAL
MLCAPES WERE MORE LESS THAN HALF THAT. STILL... THE RAOBS FROM AL
INTO NW GA INDICATED LARGE CYCLIC HODOGRAPHS AND MODELS SUGGEST A
CONTINUED INCREASE IN THE WINDS THROUGH 200 AM OR SO... WITH STORM
RELATIVE HELICITY VALUES IN THE 250 M2/S2 RANGE FROM BIRMINGHAM TO
POSSIBLY CHARLOTTE. THIS DEEP LAYER SHEAR IS FAVORABLE FOR CONTINUED
CONVECTIVE DEVELOPMENT ON THE SOUTH END OF THE CONVECTIVE LINE. TO
THE NORTH AND EAST... OVER OUR REGION... IT APPEARS THAT THE
CONVECTIVE LINE MAY REMAIN IN TACT THROUGH AROUND 200 AM... BEFORE
WEAKENING. DUE TO THE CONTINUED NOCTURNAL BOUNDARY LAYER COOLING...
IT APPEARS THAT ANY THUNDERSTORMS WOULD BE ELEVATED AS THE LINE
MOVES OFF THE BLUE RIDGE INTO THE MORE HOSTILE BOUNDARY LAYER OVER
THE TRIAD REGION.

WE WILL MAINTAIN OUR CURRENT FORECASTS OF A CHANCE OF SHOWERS FOR A
FEW HOURS TIME OVERNIGHT... BUT RAISE POP A BIT TO LIKELY IN THE
WINSTON-SALEM TO GREENSBORO AREAS WHERE THE LINE WILL HAVE THE BEST
CHANCE OF REACHING. OTHERWISE... INCREASING CLOUDINESS EAST. LOWS
SHOULD REMAIN IN THE MID 40S TO MID 50S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
AS OF 240 PM WEDNESDAY...

FOR THURSDAY WE SHOULD SEE AN EXIT TO ANY REMAINING RAIN SHOWERS
ASSOCIATED WITH THE PASSING SHORTWAVE VERY EARLY...AROUND OR JUST
AFTER 9Z IN THE EAST. MOST OF THE COLUMN WILL BEGIN TO DRY OUT
THURSDAY MORNING WITH SCATTERED CLOUDS AROUND 5 KFT AND SOME
LINGERING HIGH CLOUDS. FAIRLY STRONG SOUTHWESTERLY FLOW WILL
CONTINUE BRINGING A GOOD DOSE OF WARM AIR ADVECTION. THIS WILL ALLOW
TEMPERATURES TO SOAR NO NEAR OR ABOVE RECORD LEVELS WHICH ARE 73 AT
THE PIEDMONT TRIAD AIRPORT AND 79 AT THE RALEIGH-DURHAM AIRPORT.
WHILE IT IS UNLIKELY THAT RDU WILL MAKE IT TO 79...THERE IS A GOOD
CHANCE THAT THE GSO COULD REACH 73...IN FACT OFFICIALLY FORECASTING
74 DEGREES AT THIS TIME. FURTHER TO THE SOUTH IN FAYETTEVILLE
TEMPERATURES SHOULD MAKE IT TOWARDS THE UPPER 70S AND ALTHOUGH
THICKNESSES DON'T QUITE SUGGEST IT...GUIDANCE IS CALLING FOR 80
DEGREES AT THE FAYETTEVILLE AIRPORT. NOT THAT AMBITIOUS WITH THE
FORECAST AT THIS POINT BUT CERTAINLY UPPER 70S ARE ACHIEVABLE.
WITH THOSE SOUTHWESTERLY WINDS WILL COME SOME MORE
GUSTS...ESPECIALLY IN THE AFTERNOON SOMEWHERE IN THE NEIGHBORHOOD OF
20 KNOTS.  LATE IN THE EVENING ON THURSDAY THE LOW LEVELS WILL BEGIN
TO MOISTEN UP AS A COLD FRONT APPROACHES THE AREA FROM THE WEST.
THERE WILL BE A CHANCE FOR SOME SHOWERS TO MOVE INTO THE TRIAD
BETWEEN 6-12Z BUT IT APPEARS THAT MOST OF THE ACTIVITY ASSOCIATED
WITH THIS FRONT WILL OCCUR LATER ON FRIDAY. LOWS THURSDAY NIGHT
WILL BE IN THE MID 50S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 245 PM WEDNESDAY...

FRIDAY THROUGH SATURDAY...THE GFS IS CERTAINLY FASTER AND LESS
UNSTABLE THAN THE NAM DURING THE DAY FRIDAY...WITH WEAKER LIFT UNDER
MODEST DIFFLUENCE ALOFT IN THE FAST SOUTHWEST FLOW. BOTH THE NAM AND
THE GFS FORECAST THE GREATEST SURFACE-BASED AND MIXED-LAYER CAPE
JUST TO THE EAST OF CENTRAL NORTH CAROLINA...IN VICINITY OF THE
850MB THETA-E RIDGE. DURING EARLY FRIDAY...A PREFRONTAL SURFACE
TROUGH MAY PUSH ITS WAY THROUGH MUCH OF CENTRAL NORTH CAROLINA
HELPING TO VEER WINDS SOMEWHAT BEFORE THE MAIN COLD FRONT MOVES
THROUGH DURING THE AFTERNOON. UNDER THIS SCENARIO...THE BEST
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WOULD BE EAST OF
INTERSTATE 95 AND MORE LIKELY EAST OF CENTRAL NORTH CAROLINA. IN
DEFERENCE TO THE SLOWER NAM...WILL MAINTAIN CHANCES OF RAIN
ESSENTIALLY AS PREVIOUSLY FORECAST...CHANCES IN THE TRIAD TO LIKELY
IN THE FAR SOUTHEAST TOWARD KFAY...KGSB...AND KCTZ. WILL ALSO
MAINTAIN THE STATEMENT IN THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR
FRIDAY AFTERNOON SOUTHEAST AS THE SLOWER NAM SHOWS SURFACE-BASED
CAPE BRIEFLY FRIDAY AFTERNOON TO NEARLY 400J/KG. HOWEVER...ANOTHER
POSSIBLE LIMITING FACTOR WILL BE THE TREND TOWARD LOWERING 850MB
WINDS PUSHING THROUGH CENTRAL NORTH CAROLINA AS FORECAST BY BOTH THE
NAM AND THE GFS EARLY FRIDAY AFTERNOON...AHEAD OF THE MAIN COLD
FRONT AND RENEWED GUSTINESS. DURING THE AFTERNOON...STRONGER 850MB
WINDS IN THE SOUTHWEST FLOW ARE CURRENTLY ALL TOWARD THE COAST.

SIMILAR TO AN EVENT A WEEK OR TWO AGO...WHEN GUSTY WINDS ACCOMPANIED
FALLING AFTERNOON TEMPERATURES...EXPECT A SOMEWHAT SIMILAR SCENARIO
FRIDAY AFTERNOON. IF THE GFS VERIFIES...GUSTS TO AROUND 40 MPH
SHOULD BE COMMON BEHIND THE FRONT IN GOOD MIXING. TEMPERATURES
SHOULD FALL DURING THE AFTERNOON PARTICULARLY OVER THE NORTHWEST
PIEDMONT...AND DURING THE MID-AFTERNOON ON CLOSER TO U.S. 1
ESPECIALLY IF THE GFS COMES CLOSER TO VERIFYING. USED A BLEND OF MAV
AND MET MOS FOR HIGHS FRIDAY...AT OR SLIGHTLY BELOW THE COOLEST
GUIDANCE FRIDAY NIGHT DUE TO THE STRENGTH OF THE FRONT. ON
SATURDAY...BUFR SOUNDINGS SHOW A SHALLOW VOLUME OF MOISTURE BETWEEN
-10C AND -15C WITH STEEP LOW-LEVEL LAPSE RATES...WITH THE MOISTURE
DEEPER TOWARD KRDU AND KRWI WHERE WEAK 850MB LIFT IS SLIGHTLY
GREATER RELATIVE TO THE REST OF CENTRAL NORTH CAROLINA. AS THE UPPER
TROUGH PASSES...THERE COULD BE ENOUGH LIFT AND MOISTURE IN THE COLD
UPPER TROUGH TO GENERATE AN ISOLATED AFTERNOON SHOWER...ESPECIALLY
EAST OF THE TRIAD AND NORTH OF THE SANDHILLS.

EARLY IN THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY...THE CONSENSUS
OF THE 00Z AND 12Z LONG-TERM GUIDANCE IS TO SUPPRESS THE BAJA
CALIFORNIA UPPER LOW JUST SOUTH OF THE STATE...AS IT MOVES EAST AND
WEAKENS IN THE SOUTHERN PART OF THE WESTERLIES ALOFT. WITH THE
FORECAST OF STRONG SURFACE HIGH PRESSURE IN THE WAKE OF THE COLD
FRONT...THIS SEEMS REASONABLE...ALTHOUGH THE FARTHER SOUTH TOWARD
THE SOUTH CAROLINA BORDER THERE MAY BE A MORE NOTICEABLE PRESENCE OF
CLOUDS GIVEN INCREASING MOISTURE ALOFT...AND LOWER IN THE ATMOSPHERE
NEAR 500MB SOUTH TOWARD KFAY ON GFS BUFR SOUNDINGS. IF THE GFS DOES
COME CLOSER TO VERIFYING...HIGHS COULD BE BELOW CURRENT MEX MOS ON
SUNDAY...AND THICKNESSES AND GUIDANCE BIAS WOULD ALSO SUGGEST
LEANING COOLER FOR SUNDAY.

FOR THE EARLY PART OF THE NEXT WORK WEEK...TIMING OF THE SURFACE
HIGH MOVING OFF TO THE EAST...AND DEEP MOISTURE RETURN INTO CENTRAL
NORTH CAROLINA...VARIES AND HAS CHANGED SIGNIFICANTLY BETWEEN
GUIDANCE ON THE 00Z AND 12Z MODEL RUNS. THE ECMWF IS THE FASTEST
WITH PRESSURE FALLS OVER CENTRAL NORTH CAROLINA...WHILE THE GFS AND
CERTAINLY THE CANADIAN MAINTAIN SURFACE RIDGING OVER THE AREA
LONGER...GENERALLY SLOWING THE ONSET OF CHANCES FOR SHOWERS. WILL
OPT TO KEEP MONDAY DRY FOR NOW DESPITE THE FORECAST OF THE ECMWF
SHOWING A WEAK INVERTED TROUGH NEAR THE CAROLINA COAST MONDAY
AFTERNOON. IN WARM-AIR ADVECTION...A MORE LIKELY SCENARIO MAY BE
AREAS OF LOW CLOUDS EARLY MONDAY AND A POSSIBILITY OF SPRINKLES
LATER IN THE DEVELOPING BROAD SOUTHWEST FLOW ALOFT WITH SOME
ATTENDANT SHORTWAVE AS LOW-LEVEL MOISTENING TAKES PLACE. THE
COMPLETELY DRY SCENARIO OF THE CANADIAN...AND THE GUIDANCE SHOWING
STRONG HIGH PRESSURE IN PLACE EARLY IN THIS LONG-TERM PERIOD...ADDS
SOME CONFIDENCE TO SLOWING THE ONSET OF PRECIPITATION.

CONSENSUS OF THE LONG-TERM GUIDANCE SUGGESTS THE BEST CHANCES FOR
SHOWERS COMES TUESDAY AFTERNOON INTO WEDNESDAY EVENING WHERE COARSE
MODEL SOUNDINGS BECOME SATURATED ON BOTH THE GFS AND THE ECMWF. FROM
THE 00Z MODEL RUNS TO THE RECENT 12Z RUNS...THE GFS AND THE ECMWF
HAVE TRENDED MORE TOWARD STRONGER SURFACE LOWS DEVELOPING TO THE
WEST OF THE STATE...LOWERING CONFIDENCE IN TIMING OF PRECIPITATION
CHANCES TOWARD THE END OF THE LONG-TERM PERIOD. HAVE OPTED TO
FORECAST CHANCES FOR SHOWERS OVERNIGHT TUESDAY THROUGH WEDNESDAY
EVENING...MAINTAINING SLIGHT CHANCES ON EITHER SIDE DUE TO MODEL
UNCERTAINTY IN TIMING AND EVOLUTION OF SYNOPTIC FEATURES.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 705 PM WEDNESDAY...

24-HR TAF PERIOD:

CURRENTLY SEEING VFR CONDITIONS ACROSS CENTRAL NC WITH ANY CIGS
ASSOCIATED WITH HIGH CLOUDS. FARTHER TO THE WEST...WATCHING THE
SHORT WAVE TROUGH AND ASSOCIATED SHOWER AND THUNDERSTORM ACTIVITY...
WHICH IS GRADUALLY MOVING EAST ACROSS ERN TN. DESPITE MARGINAL
THERMODYNAMIC PROFILES AND 15-20 DEG SFC DEWPT DEPRESSIONS OVER
CENTRAL NC...MOST MESOSCALE MODELS SUGGESTS THE BAND OF CONVECTION
TO OUR WEST WILL HOLD TOGETHER LONG ENOUGH TO MOVE ACROSS MOST OF
CENTRAL NC OVERNIGHT...ALTHOUGH DIMINISHED CONSIDERABLY. EVEN IF
PRECIP DOES NOT AMOUNT TO MUCH...EXPECT CIGS TO DECREASE OVERNIGHT
TO MVFR AND LOCALIZED IFR CRITERIA ASSOC EITHER WITH THE SHOWER
ACTIVITY OR WHATS LEFT OF IT. TIMING OF THE LINE SUGGESTS KINT/KGSO
WILL BE AFFECTED BETWEEN 04-09Z...THEN KRDU/KFAY/KRWI BETWEEN
05-11Z. OTHERWISE...CAN'T RULE OUT LOCALIZED GUSTY WINDS WITH ANY OF
THE SHOWER ACTIVITY...SO HAVE INCLUDED ELEVATED WINDS DURING THE
OVERNIGHT PERIOD.

EXPECT CIGS TO LIFT AND SCATTER AFTER 23/15Z WITH FLIGHT CONDITIONS
RETURNING TO VFR FOR THE REST OF THE DAY. OTHERWISE...FORECAST
SOUNDINGS SHOW BOUNDARY LAYER WINDS AND STABILITY PROFILES
SUPPORTING SFC WINDS GUSTING BETWEEN 15-20 KT DURING THE AFTERNOON.

LOOKING AHEAD:

THE NEXT CHANCE FOR ADVERSE CONDITIONS WILL BE ON FRIDAY WITH THE
PASSAGE OF A FRONTAL SYSTEM.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT/ELLIS
NEAR TERM...BADGETT/ELLIS
SHORT TERM...ELLIS
LONG TERM...DJF
AVIATION...NP
Hazardous weather outlook, Feb 22, 9:59 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EST WED FEB 22 2012

NCZ007>011-021>028-038>041-073>076-083-084-232045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
959 PM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY WEAKEN
AS IT MOVES OFF THE BLUE RIDGE AND INTO THE NORTHERN AND WESTERN
PIEDMONT OF NORTH CAROLINA THROUGH MIDNIGHT. BRIEF HEAVY RAIN AND
GUSTY WIND TO 40 MPH MAY ACCOMPANY THE LINE INTO THE WINSTON-SALEM
AND GREENSBORO AREAS BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY. STRONG AND
GUSTY SOUTHWEST WINDS WILL BECOME WESTERLY TO 40 MPH FRIDAY.

NCZ042-043-077-078-085-086-088-089-232045-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
959 PM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS A COLD FRONT APPROACHES AND CROSSES THE REGION ON FRIDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. IF THUNDERSTORMS DO
OCCUR...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING STRAIGHT LINE WINDS.

DJF/BADGETT

In the hours before

Special weather statement, Feb 22, 11:13 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1113 PM EST WED FEB 22 2012

NCZ021-022-038-039-230500-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
1113 PM EST WED FEB 22 2012

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE EAST
ACROSS FORSYTH... DAVIDSON... AND GUILFORD COUNTIES THROUGH 1200
AM...

AT 1110 PM EST...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDING FROM CLEMMONS TO KERNERSVILLE
MOVING EAST AT 40 MPH. GUSTY WIND TO 40 MPH AND BRIEF HEAVY RAIN
WILL ACCOMPANY THE LINE.

AREAS AFFECTED INCLUDE...

WINSTON-SALEM...
PTI AIRPORT...
GREENSBORO...
MIDWAY...
LEXINGTON...
THOMASVILLE...
HIGH POINT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
ISOLATED THUNDERSTORMS.
BRIEF HEAVY RAIN.

THIS INCLUDES INTERSTATE 40 IN WINSTON-SALEM... BETWEEN EXITS 37 AND
219.

THIS INCLUDES INTERSTATE 85 IN DAVIDSON INTO GUILFORD COUNTIES...
EXITS 118 AND 131.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.

&&

LAT...LON 3621 8039 3611 7954 3586 7954 3604 8043
TIME...MOT...LOC 0407Z 281DEG 42KT 3611 8029

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:13 PM ESTSpecial Weather StatementRAHForsyth, Guilford47 min
Feb 23, 12:09 AM ESTSevere Thunderstorm WarningRAHChatham, Durham, Granville, Orange, Person, Vance36 min
Feb 23, 12:14 AM ESTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Stanly61 min
Feb 23, 12:52 AM ESTSpecial Weather StatementRAHChatham, Franklin, Lee, Wake53 min
Feb 23, 1:22 AM ESTSevere Thunderstorm WarningRAHJohnston, Nash, Wake38 min
Feb 23, 1:42 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Wilson48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.